Volume 17, issue 2 (2017)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 17
Issue 4, 1917–2564
Issue 3, 1283–1916
Issue 2, 645–1281
Issue 1, 1–643

Volume 16, 6 issues

Volume 15, 6 issues

Volume 14, 6 issues

Volume 13, 6 issues

Volume 12, 4 issues

Volume 11, 5 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 4 issues

Volume 7, 4 issues

Volume 6, 5 issues

Volume 5, 4 issues

Volume 4, 2 issues

Volume 3, 2 issues

Volume 2, 2 issues

Volume 1, 2 issues

The Journal
About the Journal
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Subscriptions
Author Index
To Appear
ISSN (electronic): 1472-2739
ISSN (print): 1472-2747
Symplectic embeddings of four-dimensional ellipsoids into integral polydiscs

Daniel Cristofaro-Gardiner, David Frenkel and Felix Schlenk

Algebraic & Geometric Topology 17 (2017) 1189–1260
Abstract

In previous work, the second author and Müller determined the function c(a) giving the smallest dilate of the polydisc P(1,1) into which the ellipsoid E(1,a) symplectically embeds. We determine the function of two variables cb(a) giving the smallest dilate of the polydisc P(1,b) into which the ellipsoid E(1,a) symplectically embeds for all integers b 2.

It is known that, for fixed b, if a is sufficiently large then all obstructions to the embedding problem vanish except for the volume obstruction. We find that there is another kind of change of structure that appears as one instead increases b: the number-theoretic “infinite Pell stairs” from the b = 1 case almost completely disappears (only two steps remain) but, in an appropriately rescaled limit, the function cb(a) converges as b tends to infinity to a completely regular infinite staircase with steps all of the same height and width.

Keywords
symplectic embeddings, Cremona transform
Mathematical Subject Classification 2010
Primary: 53D05
Secondary: 14B05, 32S05
References
Publication
Received: 26 April 2016
Accepted: 12 October 2016
Published: 14 March 2017
Authors
Daniel Cristofaro-Gardiner
Mathematics Department
Harvard University
1 Oxford Street
Cambridge, MA 02138
United States
David Frenkel
Institut de Mathématiques
Université de Neuchâtel
Rue Émile-Argand 11
CH-2000 Neuchâtel
Switzerland
Felix Schlenk
Institut de Mathématiques
Université de Neuchâtel
Rue Émile-Argand 11
CH-2000 Neuchâtel
Switzerland